Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 215, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 25, 2024, 3:58 PM EDT for Sussex County, New Jersey. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2024, 3:58 PM EDT (19:58 UTC)
- Expired
- Aug 25, 2024, 4:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sussex County, NJ
The radar
The Philadelphia radar (KDIX), 132 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1369 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
028
WUUS51 KPHI 251958
SVRPHI
NJC037-252030-
/O.NEW.KPHI.SV.W.0215.240825T1958Z-240825T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
358 PM EDT Sun Aug 25 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Central Sussex County in northwestern New Jersey...
* Until 430 PM EDT.
* At 358 PM EDT, a severe thunderstorm was located over Pellettown,
or near Newton, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Newton, Hopatcong, Franklin, Hamburg, Ogdensburg, Sussex,
Branchville, Lake Mohawk, and Pellettown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4112 7446 4096 7466 4115 7484 4125 7464
TIME...MOT...LOC 1958Z 327DEG 11KT 4114 7469
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PO2 follow-up statements
444
WWUS51 KPHI 252017
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
417 PM EDT Sun Aug 25 2024
NJC037-252030-
/O.CON.KPHI.SV.W.0215.000000T0000Z-240825T2030Z/
Sussex NJ-
417 PM EDT Sun Aug 25 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL SUSSEX COUNTY...
At 416 PM EDT, a severe thunderstorm was located over Ogdensburg, or
near Newton, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
Locations impacted include...
Newton, Hopatcong, Franklin, Hamburg, Ogdensburg, Branchville, Lake
Mohawk, and Pellettown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4111 7448 4096 7466 4115 7484 4118 7464
TIME...MOT...LOC 2016Z 317DEG 11KT 4110 7464
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PO115 WWUS51 KPHI 252028 SVSPHI Severe Weather Statement National Weather Service Mount Holly NJ 428 PM EDT Sun Aug 25 2024 NJC037-252038- /O.EXP.KPHI.SV.W.0215.000000T0000Z-240825T2030Z/ Sussex NJ- 428 PM EDT Sun Aug 25 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUSSEX COUNTY WILL EXPIRE AT 430 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Mount Holly NJ. LAT...LON 4111 7448 4096 7466 4115 7484 4118 7464 TIME...MOT...LOC 2028Z 002DEG 5KT 4109 7464 $$ PO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:04 PM EDT, 54 minutes earlier.
Area forecast discussion, Aug 25, 3:04 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 304 PM EDT Sun Aug 25 2024 .SYNOPSIS... High pressure will remain in place through tonight. A disturbance will pass cross through the area on Monday with high pressure returning on Tuesday. A cold front will approach on Wednesday crossing through the region on Wednesday night. High pressure builds back toward the region on Thursday with several more disturbances passing by late in the week into next weekend. && .NEAR TERM /THROUGH MONDAY/... Upper trough crossing the region this morning managed to spark off a couple of stray showers despite the dry air mass. This looks likely to occur again late this afternoon as another passes through, but best forcing stays north, so have added some slight chance pops to the far northern parts of NJ and the Poconos. Otherwise, dry weather should prevail to close out this pleasant summer weekend. Overnight should be dry with temps staying a bit milder thanks to slow upward creep in humidity, with dew points staying closer to 60. This will keep most areas in the upper 50s to lower 60s for lows, with upper 60s in the urban centers and shore. Monday will feature more clouds as shortwave energy rotates around the upper low which will be positioned to our northeast. This combined with a continued upward creep in dew points should be enough to get some isolated showers going, perhaps a few thunderstorms as well. However, instability doesn't look all that great so at this time not expecting any severe weather... just perhaps a few downpours, bolts of lightning and maybe a wind gust to 30 mph somewhere. Much of the area won't even see this, with dry conditions still remaining for most. Highs rise well into the 80s, approaching 90 in spots, with dew points back into the mid 60s, so it'll feel more like August for sure. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... The closed upper low over the Northeast US will depart the region on Monday night before weakening into an open trough over Nova Scotia on Tuesday. As the low moves away, any storm threat will diminish yielding improving conditions and clearing skies for Monday night. Some patchy fog possible as well. A brief upper ridge will move then move overhead on Tuesday and into Wednesday while surface high pressure is situated to our south. This will result in mostly sunny skies both days. However, due to the positioning of the high, there will be a ramp up in both warm air and moisture advection, especially on Wednesday. Temps on Tuesday will generally be in the 80s to around 90 degrees whereas temps on Wednesday will be in the 90s areawide (upper 80s in Poconos). Dew points will also increase from the 60s on Tuesday to the 70s on Wednesday. As a result, heat headlines may be warranted in the coming days due to heat indicies near/over 100 degrees on Wednesday. A weak shortwave will drop south on Wednesday night resulting in a cold frontal passage. A round of showers and thunderstorms will be possible associated with the frontal passage, mostly during the late afternoon and evening hours. The front will clear the area by Thursday morning. && .LONG TERM /THURSDAY THROUGH SUNDAY/... The long term period has come into better agreement today amongst available guidance, but unfortunately looks to be increasingly more unsettled. A shortwave aims to cross through the area late Thursday into Thursday night, causing another round of showers and storms across western portions of the area. Another disturbance will quickly be on its heels, aiming to impact the area on Friday night. Eventually, a cold front looks to cross through later next weekend. Overall, there will be plenty of shower and storm potential around but with embedded dry periods as well. Temperatures for the long term period are expected to be near normal on Thursday, becoming below normal for Friday and Saturday, before returning close to normal again on Sunday. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Rest of Today...VFR with a very isolated shower potential, but no restrictions expected. Southwest winds near 5-10 kts. Sea and bay breezes likely shifting winds toward the south at MIV/ACY. The sea breeze should reach the I-95 terminals by around 23-01Z. High confidence in prevailing conditions. Tonight...VFR with some passing clouds. Winds 5 kts or less favoring a southwest direction. High confidence. Monday...Generally VFR with southwesterly to westerly winds 5-10 kts. A small chance of showers and thunderstorms in the afternoon which may cause temporary CIGs/VSBY restrictions, with best odds across central and northern NJ as well as the southern Delmarva. For the time being keeping out of the TAFs. Moderate confidence. Outlook... Monday night through Wednesday...VFR. Patchy fog possible on Monday night. Otherwise, no significant weather expected. Wednesday night through Friday...Primarily VFR. A chance of showers and thunderstorms on Wednesday night into Thursday night. Temporary CIG/VSBY restrictions possible. && .MARINE... Conditions are forecast to remain below advisory conditions through Monday. South to southwest winds 10-15 kts with a few gusts to 20 kts. Seas 1-3 feet. A slight chance of a shower or thunderstorm on Monday afternoon...otherwise, fair weather. Outlook... Monday night through Wednesday night...No marine headlines expected. Winds generally between 10-20 kt with seas of 2-3 feet. A chance of showers and thunderstorms on Monday night, otherwise fair weather. Thursday through Thursday night...SCA conditions possible on the Atlantic coastal waters due to seas around 5 feet. Friday...No marine headlines expected. Winds between 10-15 kt and seas of 3-4 feet. Rip Currents... Winds will go more southerly today, though with relatively light winds (10 MPH or less), an 8 second period, and 1 to 2 foot breaking waves, there will be a LOW risk for the development of rip currents at all shore points through this weekend. Winds increase a bit for Monday, with shore-parallel flow expected out of the south/southwest. However, with an 8-9 second period, and breaking waves around 2 feet, continued with the LOW risk for rip currents at all locations. Could potentially see an upgrade to Moderate, mainly for the central and southern NJ coast, but elected for Low for now. Monitor the SRF forecast for any changes. For specific beach forecasts, visit weather.gov/beach/phi && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...DeSilva NEAR TERM...RCM SHORT TERM...DeSilva LONG TERM...DeSilva AVIATION...DeSilva/RCM MARINE...DeSilva/RCM
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.